Alert archive / Texas / Tornado Warnings in 2025

Tornado Warning 17, NWS San Angelo, TX

May 18, 2025Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at May 18, 2025, 5:25 PM CDT for Shackelford County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2025, 5:25 PM CDT (22:25 UTC)
Expired
May 18, 2025, 5:39 PM CDT
In force
14 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 24 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2434 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 1:22 PM CDT, 4 hours 3 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms are again possible today and Monday. Strong to severe storms will be possible in the afternoons/evenings.
Area forecast discussion, May 18, 1:22 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
122 PM CDT Sun May 18 2025

...New LONG TERM...

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms are again
  possible today and Monday. Strong to severe storms will be
  possible in the afternoons/evenings.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 104 PM CDT Sun May 18 2025

The upper level trough to our northwest is becoming more negatively
tilted and the surface low associated with it is strengthening. As
of 12:30 PM, the dryline is trying to mix through our western
counties, making an almost 30 degree difference in the dewpoints at
Sterling City vs San Angelo. Dewpoints ahead of the dryline are
high, with much of our forecast area at 70+ and MLCAPE values of
3000 to 4000. Skies are starting to clear this afternoon in our
western counties and we already have some small cumulus going up
near the dryline. The large CAPE values and decent shear will
provide a good environment for severe storms to develop along and
east of the dryline later this afternoon and evening. With these
storms, very large hail, damaging winds, and possibly a tornado are
possible. As the dryline retreats back west, we could see a few
additional storms develop overnight. The low level jet will pick up,
increasing wind shear. So if the storms can overcome the cap and get
going, they could potentially go severe as well.

Tomorrow, the upper trough will push in from the west, moving over
our area late Monday. Ahead of this trough, another round of severe
weather is expected. However, as the through pushes east, the
surface low will push east as well, dragging the dryline through
much of our area. This will leave only a small portion of our
eastern/southeastern counties with a potential for severe weather on
Monday. This activity will be earlier in the day, compared to today
and yesterday. With storms initiating in the late morning and moving
out by the early afternoon.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 108 PM CDT Sun May 18 2025

Thunderstorms should be east of the dryline and east of West
Central Texas early Monday evening. A cold front moving in late
Monday night and early Tuesday morning, will temporarily bring
cooler temperatures with highs in the 80s to West Central Texas
(at least to areas north of I-10). However, above normal
temperatures return, with highs in the lower to mid 90s into next
weekend. Models are hinting at least the potential for
thunderstorms Thursday/Thursday night as northwest flow aloft
combines with a weak cold front in the Panhandle/Lubbock areas to
produce a storm complex, perhaps affecting the Big Country.
Otherwise dry conditions are expected until Sunday, when a large
upper low/trough develops in the Central Rocky Mountains and
possibly brings a few disturbances through in southwest flow
aloft.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Sun May 18 2025

Gusty south winds will continue for much of this TAF package, with
only a brief reprieve for a few hours tomorrow morning for our 3
northern TAF sites. Scattered storms are possible later this
afternoon and evening, primarily in the KSJT and KABI areas. MVFR
ceilings will move into our southeastern counties overnight,
clearing out in the mid morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     71  94  61  84 /  30  10   0   0
San Angelo  70  95  59  89 /  20   0   0   0
Junction    70  97  59  94 /  10  10  10   0
Brownwood   70  94  58  87 /  30  30  10   0
Sweetwater  69  93  60  85 /  20   0   0   0
Ozona       71  94  62  89 /  20   0   0   0
Brady       72  95  62  89 /  20  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AP
LONG TERM....04
AVIATION...AP

In the hours before

Special weather statement, May 18, 12:40 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1240 PM CDT Sun May 18 2025

TXZ170-181815-
Mason TX-
1240 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MASON COUNTY
THROUGH 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hedwigs Hill, Loyal Valley, Hilda, and Us-87 Near The Mason-
Gillespie County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3050 9929 3051 9929 3079 9897 3050 9896
TIME...MOT...LOC 1740Z 232DEG 32KT 3045 9920

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TP
Local storm report, May 18, 5:22 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
522 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             Tuscola                 32.22N 99.80W
05/18/2025  E2.00 Inch       Taylor             TX   Amateur Radio

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:40 PM CDTSpecial Weather StatementSJTMason35 min
May 18, 4:10 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford35 min
May 18, 4:20 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor40 min
May 18, 4:30 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor45 min
May 18, 4:44 PM CDTFlash Flood Warning Considerable damage threatSJTJones, Taylor3 hr
May 18, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTShackelford, Throckmorton46 min
May 18, 4:57 PM CDTTornado Warning Tornado observedSJTShackelford38 min
May 18, 5:05 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford40 min
May 18, 5:13 PM CDTSevere Thunderstorm WarningSJTThrockmorton35 min
May 18, 5:19 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford41 min
May 18, 5:41 PM CDTFlash Flood Warning Considerable damage threatSJTCallahan3 hr
May 18, 5:42 PM CDTSevere Thunderstorm WarningSJTThrockmorton20 min
May 18, 5:51 PM CDTSpecial Weather StatementSJTCoke39 min
May 18, 5:52 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford38 min
May 18, 5:53 PM CDTAreal Flood AdvisorySJTShackelford, Throckmorton112 min
May 18, 6:06 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford26 min
May 18, 6:22 PM CDTAreal Flood AdvisorySJTShackelford113 min
May 18, 6:25 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Tom Green50 min

Nearby

Tornado Warnings in Texas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.